Alternative to symbicort?

Hello, I've just joined the forum. I've had asthma for over ten years controlled mainly by using salbutamol and clenil plus antihistamines , but this summer it has been much worse because of the high pollen levels. My GP gave me a short course of oral steroids and then changed the clenil to symbicort turbo inhaler 200/6. I am experiencing quite a few side effects from the symbicort and wondered if there is an alternative? When I saw my GP she suggested lowering the dose but then my asthma got worse again. I've made an appointment to see the Asthma nurse at the surgery, but would be grateful any information / suggestions you can help me with.

Many thanks

7 Replies

oldestnewest
  • There are lots of other medications which might suit you. I'm afraid a great deal of medicine comes on a 'try it and see' basis. You have to keep pestering and if your GP won't help insist on seeing a specialist. GPs are, after all, general doctors -you can't expect them to be expert in everything.

  • Thanks Chrissie - you're right. She is a very good GP and I tend to expect her to know everything!

  • Hi strongmouse

    I asked our nurse team about your query. Caroline suggested It would be worth trying a nasal steroid spray and possibly adding in montelukast, these are both things that your asthma nurse may consider. There are many alternative combination inhalers.

    You can give our nurse helpline a call or drop them an email bit.ly/asthmacall to discuss them in more detail on 0300 222 5800 (Mon-Fri 9am-5pm).

    Hope that helps,

    Dita

  • strongmouse, I've also just started using symbicort, after surviving (badly) on salbutamol for years. Was concerned after reading the leaflet on side effects, and going to give it a month. Have had some stomach cramps, ears a bit funny, just started so jury still out. Also I was given a night tablet called Montelukast. It a try and see with so many meds and inhalers out there now. All the Best, stay strong :).

  • Thanks JamesinDublin. In the end I changed to Fostair and use it with a spacer. Apart from some minor side effects it has worked well. Asthma UK nurse very helpful.

    Hope you soon findwhat works best for you.

  • symbicort has had a negative effect, gave it a week. Not working, stopped and back on ventolin until I work out if it is the symbicort or the Montelukast. Some nasty side effects as well as not doing the job. I'm starting to think the less 'stuff' I inhale the better I am if I keep in good health. haven't heard of Fostair.

  • Yes it can be hard to tell which drug is causing a problem when you have two new ones prescribed at the same time!

    Fostair is a combination inhaler - corticosteroid and beta 2 angonist. Ventolin can be used when required alongside it. There is info on the forum about it. Doesn't suit everyone. All the best.

You may also like...